Texas, 2010Strong Wind in Texas, May 14, 2010
May 14, 2010 · NWS AMA · 1 event in 1 county or zone
A tight pressure gradient during the early evening hours resulted in strong non-thunderstorm winds across the south central Texas Panhandle. however no injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient during the early evening hours resulted in strong non-thunderstorm winds across the south central Texas Panhandle. Damage was reported in Armstrong County from these winds...however no injuries were reported.
At approximately 1649 CST...the Emergency Manager in Armstrong County reported that four panels of a metal roof of an outbuilding had blown off with wind gusts estimated between thirty-nine and forty-eight knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 14, 2:06 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, May 14, 2:06 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT FRI MAY 14 2010
.DISCUSSION...
CONVECTION IS CURRENTLY BEING OBSERVED ACROSS ALMOST THE ENTIRETY OF
THE TX/OK PANHANDLES THIS AFTERNOON UNDER STRONG ISENTROPIC
ASCENT...GENERALLY UPSLOPE FLOW AND ENHANCED LARGE SCALE ASCENT VIA
JET STREAK CIRCULATION AND QG FORCING. THIS PRECIPITATION WILL HANG
ON FOR QUITE SOME TIME SO I SAW NO REASON TO NOT USE 100 PERCENT
POPS ACROSS MOST OF THE AREA FOR TONIGHT. THE WESTERN ZONES COULD
SEE A PRECIPITATION BECOME MORE SCATTERED BY 00Z...SO I WENT
SLIGHTLY LOWER WITH 1ST PERIOD POPS. OTHERWISE...A SOAKING RAINFALL
CAN BE EXPECTED ACROSS ALL AREAS. CURRENT TEMPS ARE ALREADY BELOW
MOS NUMBERS FOR TONIGHT BUT ARE NEAR SATURATION ALREADY SO LITTLE
DIURNAL TREND IS EXPECTED.
PRECIPITATION CHANCES REMAIN RELATIVELY HIGH FOR SATURDAY AS
ISENTROPIC ASCENT CONTINUES. SYNOPTIC SCALE FORCING IS FORECAST TO
INCREASE AGAIN DURING THE DAYTIME HOURS AS A LOBE OF ENHANCED DPVA
OVERSPREADS THE REGION JUXTAPOSED WITH DEEP LAYER WARM ADVECTION.
SLIGHTLY WARMER SURFACE TEMPS SHOULD ENHANCE INSTABILITY ACROSS THE
REGION ALTHOUGH IT STILL MAY BE DIFFICULT FOR ANY CONVECTION TO
BECOME ROOTED IN THE BOUNDARY LAYER...RESULTING IN ADDITIONAL
ELEVATED STORMS. ANY AREAS THAT SEE BREAKS IN THE CLOUDS TOMORROW
AFTERNOON MAY BE A LOCATION TO WATCH FOR MORE INTENSE CONVECTION
ALTHOUGH STORMS ARE EXPECTED TO REMAIN NON-SEVERE. ON SUNDAY...A
WEAK COLD FRONT/SURFACE TROF IS PROGGED TO DIP SOUTH INTO THE
SOUTHERN TX PANHANDLE. MOISTURE POOLING ON THE WARM SIDE OF THIS
BOUNDARY MAY INCREASE THE THREAT FOR DIURNALLY FORCING CONVECTION
WITH LESSER CHANCES FARTHER NORTH. THE PRIMARY MITIGATING FACTOR IS
THE LIKELIHOOD OF LARGE SCALE SUBSIDENCE IN THE WAKE OF THE
DEPARTING UPPER LEVEL TROF. THE GFS IS MORE AGGRESSIVE IN PUSHING
THE AFOREMENTIONED BOUNDARY SOUTH BUT THE NAM LOOKS QUITE
REASONABLE...STALLING THE FRONT JUST SOUTH OF THE CWA BEFORE LIFTING
IT BACK NORTH ON MONDAY.
THE PRESENCE OF SHORTWAVE RIDGING ALOFT AND THE LACK OF ANY LARGE
SCALE FORCING IS A CONCERN ON MONDAY. HOWEVER...CONTINUED MOIST
CONDITIONS AND THE RETREATING BOUNDARY IN THE VICINITY WILL KEEP
PRECIP CHANCES IN THE FORECAST. SIMILARLY MOIST CONDITIONS WILL
PERSIST TUESDAY AND WEDNESDAY WITH SYNOPTIC SCALE ASCENT INCREASING
AHEAD OF A WEST CONUS TROF. THE MEDIUM RANGE GUIDANCE PRODUCTS ARE
NOW IN FAIR AGREEMENT WITH A RATHER MESSY PATTERN OF SOUTHWEST FLOW
ALOFT ACROSS THE SOUTHERN HIGH PLAINS FOR MID-WEEK ALTHOUGH THE
ECMWF IS NOTABLY SLOWER. AS THE WEST CONUS TROF SLOWLY MOVES
EAST...LEE CYCLOGENESIS WILL COMMENCE. A SURFACE TROF /DEWPOINTS
REALLY DO NOT SUPPORT A DRYLINE/ SHOULD ENHANCE LOW LEVEL
CONVERGENCE. CURRENT GFS POINT SOUNDINGS INDICATE AMPLE INSTABILITY
AND DEEP LAYER SHEAR. THIS COULD BE THE NEXT SEVERE WX THREAT...
ESPECIALLY FOR THE EASTERN TX/OK PANHANDLES. I RETAINED THE LOW POPS
FOR THURSDAY SINCE THESE CLOSED LOWS TEND TO MOVE A BIT SLOWER THAN
FORECAST /AS THE CURRENT ECMWF DEPICTS/ BUT IF THE CURRENT GFS
SOLUTION COMES TO PASS...THURSDAY MAY END UP DRY.
FOR TEMPS...IF THE ECMWF VERIFIES...WE MAY NOT SEE MANY TEMPS ABOVE
70 DEGREES DURING THE NEXT WEEK WHILE THE GFS WANTS TO WARM US UP
INTO THE MID 80S. I BELIEVE THAT THE GFS IS A BIT TOO WARM ON MOST
PERIODS GIVEN THE ANTICIPATED SOIL MOISTURE...CLOUD COVER AND PRECIP
CHANCES. THE ECMWF/GFS DISPLAY SIGNIFICANT DIFFERENCES WITH THE
TEMPERATURES TOWARD THE END OF THE FORECAST WITH THE ECMWF
EXPERIENCING SIGNIFICANT WET BULBING. WILL LEAN TOWARD THE WARMER
SOLUTION FOR THURSDAY/FRIDAY AT THIS TIME GIVEN CLIMATOLOGY.
JOHNSON
&&
.FIRE WEATHER...
THE PRESENTLY OCCURRING PRECIPITATION AND FUTURE RAIN CHANCES WILL
KEEP FIRE WEATHER CONCERNS AT A MINIMUM FOR THE NEXT 7 DAYS.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 52 66 55 76 54 / 100 60 40 20 5
BEAVER OK 49 65 54 75 50 / 100 60 50 20 5
BOISE CITY OK 47 67 51 72 49 / 100 40 40 20 5
BORGER TX 53 68 57 77 56 / 100 60 40 20 5
BOYS RANCH TX 52 67 53 77 54 / 90 50 40 20 5
CANYON TX 53 67 54 76 53 / 90 50 40 20 10
CLARENDON TX 54 68 58 78 57 / 100 70 40 20 10
DALHART TX 49 67 51 74 50 / 90 40 40 20 5
GUYMON OK 50 67 53 74 51 / 100 50 50 20 5
HEREFORD TX 54 67 52 76 52 / 90 50 30 20 5
LIPSCOMB TX 51 66 55 77 51 / 100 70 50 20 10
PAMPA TX 53 66 56 75 55 / 100 70 40 20 10
SHAMROCK TX 56 68 58 79 56 / 100 80 50 20 10
WELLINGTON TX 57 69 59 80 59 / 100 80 50 20 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
24/14
Hazardous weather outlook, May 14, 1:10 PM CST, 3 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT FRI MAY 14 2010
OKZ001>003-TXZ001>020-150900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
210 PM CDT FRI MAY 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME BUT A FEW THUNDERSTORMS MAY BECOME STRONG
WITH SMALL HAIL AND GUSTY WINDS. IN ADDITION...SOME THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO AREAS OF LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY THROUGH THURSDAY
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ON SATURDAY...BUT A FEW STRONG
STORMS MAY DEVELOP AND PRODUCE SMALL HAIL AND GUSTY WINDS. SEVERE
THUNDERSTORMS MAY BE POSSIBLE MIDWEEK WITH HAIL AND STRONG WINDS
BEING THE PRIMARY THREATS. ALSO...HEAVY RAINFALL MAY ACCOMPANY
THUNDERSTORMS ESPECIALLY ON SATURDAY WHICH COULD LEAD TO AREAS OF
LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JJB
In the hours before
Special weather statement, May 14, 12:27 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
127 PM CDT FRI MAY 14 2010
TXZ013-018-141900-
CARSON TX-ARMSTRONG TX-
127 PM CDT FRI MAY 14 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR ARMSTRONG AND CARSON
COUNTIES.
AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES SOUTH OF CLAUDE...MOVING
NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
IN ADDITION...LOCALIZED FLOODING MAY ALSO OCCUR WITH THIS STORM.
JJB
Strong Wind, Armstrong
- When
- May 14, 4:48 PM CST to 4:50 PM CST
- Where
- Armstrong forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 14, 20101 death · 1 injured · $283,000 · EF3 · 21 events
- Flash Flooding in Texas, May 14 to 15, 20101 death · $5,000 · 3 events
- Hail and Damaging Wind in Maryland, May 14, 2010$755,000 · 2 in hail · 20 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$1.2 million · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$96,000 · 2 in hail · 45 events
- Flash Flooding and Hail in Tennessee, May 14, 2010$246,000 · 2 in hail · 23 events
- Hail and Damaging Winds in Ohio, May 14, 2010$480,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$150,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Jersey, May 14, 2010$120,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$110,000 · 2.5 in hail · 8 events
- Lightning Strike in Arkansas, May 14, 2010$150,000 · 1 event
- Flash Flood and Hail in Kentucky, May 14, 2010$100,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227879.